Bounds on Gromov hyperbolicity constant

  • Verónica Hernández
  • Domingo Pestana
  • José M. Rodríguez
Original Paper

Abstract

If X is a geodesic metric space and \(x_{1},x_{2},x_{3} \in X\), a geodesic triangle \(T=\{x_{1},x_{2},x_{3}\}\) is the union of the three geodesics \([x_{1}x_{2}]\), \([x_{2}x_{3}]\) and \([x_{3}x_{1}]\) in X. The space X is \(\delta \)-hyperbolic in the Gromov sense if any side of T is contained in a \(\delta \)-neighborhood of the union of the two other sides, for every geodesic triangle T in X. If X is hyperbolic, we denote by \(\delta (X)\) the sharp hyperbolicity constant of X, i.e., \(\delta (X) =\inf \{ \delta \ge 0: X ~\text {is}~ \delta \text {-hyperbolic} \}.\) To compute the hyperbolicity constant is a very hard problem. Then it is natural to try to bound the hyperbolicity constant in terms of some parameters of the graph. Denote by \(\mathcal {G}(n,m)\) the set of (simple) graphs G with n vertices and m edges, and such that every edge has length 1. In this work we estimate \(A(n,m):=\min \{\delta (G)\mid G \in \mathcal {G}(n,m) \}\) and \(B(n,m):=\max \{\delta (G)\mid G \in \mathcal {G}(n,m) \}\). In particular, we obtain good bounds for B(nm), and we compute the precise value of A(nm) for all values of n and m. We also study this problem for non-simple and weighted graphs.

Keywords

Gromov hyperbolicity Hyperbolicity constant Finite graphs Geodesic 

Mathematics Subject Classification

05C75 05C12 05A20 05C80 

References

  1. 1.
    Alonso, J., Brady, T., Cooper, D., Delzant, T., Ferlini, V., Lustig, M., Mihalik, M., Shapiro, M., Short, H.: Notes on word hyperbolic groups. In: Ghys, E., Haefliger, A., Verjovsky, A. (eds.) Group Theory from a Geometrical Viewpoint. World Scientific, Singapore (1992)Google Scholar
  2. 2.
    Balogh, Z.M., Bonk, M.: Gromov hyperbolicity and the Kobayashi metric on strictly pseudoconvex domains. Comment. Math. Helv. 75, 504–533 (2000)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Balogh, Z.M., Buckley, S.M.: Geometric characterizations of Gromov hyperbolicity. Invent. Math. 153, 261–301 (2003)Google Scholar
  4. 4.
    Baryshnikov, Y.: On the curvature of the Internet. In Workshop on Stochastic Geometry and Teletraffic, Eindhoven (2002)Google Scholar
  5. 5.
    Bermudo, S., Rodríguez, J.M., Sigarreta, J.M., Tourís, E.: Hyperbolicity and complement of graphs. Appl. Math. Letters 24, 1882–1887 (2011)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bermudo, S., Rodríguez, J.M., Sigarreta, J.M., Vilaire, J.-M.: Gromov hyperbolic graphs. Discr. Math. 313, 1575–1585 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Bonk, M., Heinonen, J., Koskela, P.: Uniformizing Gromov hyperbolic spaces, Astérisque 270 (2001)Google Scholar
  8. 8.
    Bonk, M., Schramm, O.: Embeddings of Gromov hyperbolic spaces. Geom. Funct. Anal. 10, 266–306 (2000)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Brinkmann, G., Koolen, J., Moulton, V.: On the hyperbolicity of chordal graphs. Ann. Comb. 5, 61–69 (2001)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Carballosa, W., Casablanca, R.M., de la Cruz, A., Rodríguez, J.M.: Gromov hyperbolicity in strong product graphs. Electr. J. Comb. 20(3), P2 (2013)MathSciNetMATHGoogle Scholar
  11. 11.
    Carballosa, W., Pestana, D., Rodríguez, J.M., Sigarreta, J.M.: Distortion of the hyperbolicity constant of a graph. Electr. J. Comb. 19, P67 (2012)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Carballosa, W., Rodríguez, J.M., Sigarreta, J.M.: Hyperbolicity in the corona and join of graphs. Aequat. Math. 23. doi:10.1007/s00010-014-0324-0 (2014)
  13. 13.
    Carballosa, W., Rodríguez, J.M., Sigarreta, J.M., Villeta, M.: On the Hyperbolicity Constant of Line Graphs. Electr. J. Comb. 18, P210 (2011)MathSciNetMATHGoogle Scholar
  14. 14.
    Chen, W., Fang, W.: On the hyperbolicity of small-world and treelike random graphs. Internet Math. 9(4), 434–491 (2013)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Chepoi, V., Dragan, F.F., Estellon, B., Habib, M., Vaxes, Y.: Notes on diameters, centers, and approximating trees of \(\delta \)-hyperbolic geodesic spaces and graphs. Electr. Notes Discrete Math. 31, 231–234 (2008)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Coornaert, M., Delzant, T., Papadopoulos, A.: Géometrie et théorie des groupes. Lecture Notes in Mathematics, vol. 1441. Springer, Berlin (1990)Google Scholar
  17. 17.
    Erdös, P., Rényi, A.: On the evolution of random graphs, Magyar Tud. Akad. Mat. Kutato Int. Kozl. 5, 17–61 (1960)MathSciNetMATHGoogle Scholar
  18. 18.
    Frigerio, R., Sisto, A.: Characterizing hyperbolic spaces and real trees. Geom. Dedicata 142, 139–149 (2009)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Ghys, E., de la Harpe, P.: Sur les Groupes Hyperboliques d’après Mikhael Gromov. Progress in Mathematics 83. Birkhäuser Boston Inc., Boston (1990)Google Scholar
  20. 20.
    Gromov, M.: Hyperbolic groups. In: Gersten, S.M. (ed.) Essays in group theory” in Math. Sci. Res. Inst. Publ., vol. 8, pp. 75–265. Springer (1987)Google Scholar
  21. 21.
    Hästö, P.A.: Gromov hyperbolicity of the \(j_G\) and \(\tilde{\jmath }_G\) metrics. Proc. Amer. Math. Soc. 134, 1137–1142 (2006)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Hästö, P.A., Portilla, A., Rodríguez, J.M., Tourís, E.: Gromov hyperbolic equivalence of the hyperbolic and quasihyperbolic metrics in Denjoy domains. Bull. London Math. Soc. 42, 282–294 (2010)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Jonckheere, E.A.: Controle du trafic sur les reseaux a geometrie hyperbolique-Une approche mathematique a la securite de l’acheminement de l’information. J. Eur. de Syst. Autom. 37, 145–159 (2003)Google Scholar
  24. 24.
    Jonckheere, E.A., Lohsoonthorn, P.: Geometry of network security. American Control Conference ACC, pp. 111–151 (2004)Google Scholar
  25. 25.
    Jonckheere, E.A., Lohsoonthorn, P., Bonahon, F.: Scaled Gromov hyperbolic graphs. J. Graph Theory 2, 157–180 (2007)MathSciNetMATHGoogle Scholar
  26. 26.
    Koolen, J.H., Moulton, V.: Hyperbolic Bridged Graphs. Eur. J. Comb. 23, 683–699 (2002)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Lang, U.: Extendability of large-scale Lipschitz maps. Trans. Amer. Math. Soc. 351, 3975–3988 (1999)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Michel, J., Rodríguez, J.M., Sigarreta, J.M., Villeta, M.: Hyperbolicity and parameters of graphs. Ars Comb. 100, 43–63 (2011)MathSciNetMATHGoogle Scholar
  29. 29.
    Michel, J., Rodríguez, J.M., Sigarreta, J.M., Villeta, M.: Gromov hyperbolicity in Cartesian product graphs. Proc. Indian Acad. Sci. Math. Sci. 120, 1–17 (2010)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Oshika, K.: Discrete groups. AMS Bookstore (2002)Google Scholar
  31. 31.
    Pestana, D., Rodríguez, J.M., Sigarreta, J.M., Villeta, M.: Gromov hyperbolic cubic graphs. Central Eur. J. Math. 10(3), 1141–1151 (2012)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Portilla, A., Rodríguez, J.M., Sigarreta, J.M., Vilaire, J.M.: Gromov hyperbolic tessellation graphs. Utilitas Math. http://gama.uc3m.es/index.php/jomaro.html (Preprint)
  33. 33.
    Portilla, A., Rodríguez, J.M., Tourís, E.: Gromov hyperbolicity through decomposition of metric spaces II. J. Geom. Anal. 14, 123–149 (2004)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Portilla, A., Tourís, E.: A characterization of Gromov hyperbolicity of surfaces with variable negative curvature. Publ. Mat. 53, 83–110 (2009)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Rodríguez, J.M.: Characterization of Gromov hyperbolic short graphs. Acta Math. Sinica 30, 197–212 (2014)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Rodríguez, J.M., Sigarreta, J.M., Vilaire, J.-M., Villeta, M.: On the hyperbolicity constant in graphs. Discrete Math. 311, 211–219 (2011)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Shang, Y.: Lack of Gromov-hyperbolicity in small-world networks. Cent. Eur. J. Math. 10(3), 1152–1158 (2012)MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Shang, Y.: Non-hyperbolicity of random graphs with given expected degrees. Stoch. Models 29(4), 451–462 (2013)MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Sigarreta, J.M.: Hyperbolicity in median graphs. Proc. Math. Sci. 123, 455–467 (2013)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Tourís, E.: Graphs and Gromov hyperbolicity of non-constant negatively curved surfaces. J. Math. Anal. Appl. 380, 865–881 (2011)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Väisälä, J.: Gromov hyperbolic spaces. Expo. Math. 23, 187–231 (2005)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Wu, Y., Zhang, C.: Chordality and hyperbolicity of a graph. Electr. J. Comb. 18, P43 (2011)MATHGoogle Scholar

Copyright information

© Springer-Verlag Italia 2015

Authors and Affiliations

  • Verónica Hernández
    • 1
  • Domingo Pestana
    • 1
  • José M. Rodríguez
    • 1
  1. 1.Departamento de MatemáticasUniversidad Carlos III de MadridLeganésSpain

Personalised recommendations